Wyoming, 2012

High Wind in Wyoming, January 17 to 19, 2012

January 17 to 19, 2012 · NWS RIW · 5 events in 5 counties and zones

A strong pressure gradient set up between a strong Arctic high and a Pacific storm system. This combination brought high wind to much of central Wyoming and favored locations in the foothills of the Absaroka Range.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong pressure gradient set up between a strong Arctic high and a Pacific storm system. This combination brought high wind to much of central Wyoming and favored locations in the foothills of the Absaroka Range. Recorded wind gusts ranged from 60 to about 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 3:13 AM MST, 7 hours 5 minutes earlier.

Area forecast discussion, Jan 17, 3:13 AM MST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 AM MST TUE JAN 17 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

LIGHT SNOW HAS ENDED ACROSS THE AREA.  CLEARING HAS ALLOWED
TEMPERATURES TO PLUMMET BELOW ZERO IN MANY AREAS EARLY THIS
MORNING.  ANOTHER CHILLY DAY IS IN STORE TODAY AS AN ARCTIC FRONT
REMAINS DRAPED ACROSS SOUTHERN WYOMING.  A MOIST WEST NORTHWESTERLY
PACIFIC FLOW IS DEVELOPING ALONG WITH SEVERAL EMBEDDED SHORTWAVE
TROUGHS.  INCREASING CLOUDS AD LIGHT SNOW CAN BE EXPECTED IN THE
WEST TODAY AS THIS PACIFIC MOISTURE APPROACHES.  SIGNIFICANT
ACCUMULATION IS NOT EXPECTED TODAY BUT MUCH MORE SNOW IS ON THE
HORIZON.  WINDY CONDITIONS WILL DEVELOP TODAY ALONG THE CODY
FOOTHILLS AS THE FIRST SHORTWAVE APPROACHES.  BRIEF HIGH WIND AT THE
MOUTH OF CLARKS FORK CANYON IS POSSIBLE BUT WIDESPREAD LONG DURATION
HIGH WIND IS UNLIKELY SO HAVE ELECTED TO HOLD OF ON HIGHLIGHTS FOR
THIS AREA.

MODERATE TO HEAVY SNOW SHOULD BEGIN IN THE WESTERN MOUNTAINS DURING
THE EARLY MORNING HOURS WEDNESDAY.  WITH A TIGHT PRESSURE GRADIENT
DEVELOPING...WINDY CONDITIONS WILL ACCOMPANY THE SNOW.  WINTER STORM
WATCHES ARE IN EFFECT FOR MUCH OF WESTERN WYOMING IN ANTICIPATION OF
POSSIBLY UP TO 2 FEET OF SNOW BY THURSDAY NIGHT IN THE WESTERN
MOUNTAINS.  HIGH WIND IS PROBABLE WEDNESDAY ALONG THE EAST SLOPES OF
THE WIND RIVER RANGE AND THE GREEN MOUNTAINS AND RATTLESNAKE RANGE.
THE UPPER WIND RIVER BASIN MAY ALSO SEE HIGH WIND DURING THE DAY AND
EVENING WEDNESDAY.  HIGH WIND WATCHES REMAIN IN EFFECT FOR THESE
AREAS.  TEMPERATURE FORECAST IS A BIT TRICKY FOR WEDNESDAY AS THE
ARCTIC FRONT BEGINS TO LIFT OFF TO THE NORTH AND EAST.  WIDESPREAD
MIXING SHOULD OCCUR EAST OF THE CONTINENTAL DIVIDE BUT THE TIMING OF
THE EGRESS OF THE COLD AIRMASS WILL HAVE A LOT OF INFLUENCE ON HIGH
TEMPERATURES.  KATABATIC WIND ALONG THE EAST SLOPE OF THE WIND
RIVERS SHOULD RESULT IN SIGNIFICANTLY WARMER TEMPERATURES IN THE
LANDER FOOTHILLS.  40S ARE LIKELY WITH 50 NOT OUT OF THE QUESTION
WEDNESDAY.  THURSDAY WILL SEE MUCH OF THE SAME WITH VERY WINDY
CONDITIONS IN THE MOUNTAINS AND ALONG THE SOUTHERN WIND CORRIDOR.
SNOW TO CONTINUE IN THE WEST AND MUCH WARMER TEMPERATURES IN THE
LOWER ELEVATIONS EAST OF THE DIVIDE.

.LONG TERM...FRIDAY THROUGH TUESDAY

FRIDAY AND SATURDAY...SNOW CONTINUES IN THE WEST...TAPERING OFF LATE
SATURDAY.  CHANCES OF RAIN AND SNOW SPREAD EAST OF THE DIVIDE
SATURDAY.

SUNDAY AND MONDAY...CHANCES OF SNOW ACROSS MAINLY THE SOUTH AND
WEST.

TUESDAY...SLIGHT CHANCES OF SNOW WESTERN MOUNTAINS.  DRY ELSEWHERE.

MEDIUM RANGE GLOBAL MODELS IN GENERAL AGREEMENT WITH PORTION OF
NUNAVUT VORTEX RETROGRADING NORTH OF THE ARCTIC CIRCLE BEFORE
SETTLING NEAR KODIAK ISLAND TOWARD THE END OF THE PERIOD WHILE UPPER
HIGH OVER THE BERING STRAIT SLIDES BACK INTO EASTERN SIBERIA.  FAST
ZONAL FLOW PERSISTS ACROSS THE U.S. BEFOREHAND WITH A SHORTWAVE
PUSHING ACROSS WYOMING ON SATURDAY.  LONG FETCH OF PACIFIC MOISTURE
REMAINS OVER WESTERN U.S. AHEAD OF THIS SHORTWAVE WITH FLOW BACKING
AND MOIST UPGLIDE PATTERN QUICKLY RE-DEVELOPING OVER THE WEST
FRIDAY.  SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS WEST
AND CENTRAL WYOMING SATURDAY...SPREADING CHANCES OF RAIN AND SNOW
EAST OF THE DIVIDE.  DRIER AIRMASS PUSHES ACROSS THE AREA BEHIND
THIS SHORTWAVE...PRECIPITATION IN THE WEST BECOMING MORE SHOWERY
THROUGH THE DAY SATURDAY.  RETROGRESSION OF PATTERN NORTH OF THE
ARCTIC CIRCLE RESULTS IN NEXT PACIFIC SHORTWAVE TAKING A MORE
SOUTHERN TRACK INTO THE SOUTHWEST U.S. SUNDAY AND MONDAY.  THE GFS
IS MORE PROGRESSIVE WITH THIS SYSTEM THAN THE ECMWF...MOVING IT INTO
THE SOUTHERN PLAINS BY 00Z TUESDAY WHILE THE EC HOLDS IT BACK NEAR
THE AZ/NM BORDER.  SPLIT FLOW WILL BE MUCH LESS FAVORABLE FOR
SIGNIFICANT PRECIPITATION WITH MODELS LIKELY TOO WET NORTH OF
COLORADO/UTAH AS IS USUALLY THE CASE IN DEVELOPING SPLIT FLOW
THIS FAR OUT. EC STALLING AND CUTTING OFF LOW NEAR EL PASO TUESDAY
IS SUSPECT WITH MORE WEIGHT GIVEN TO GFS FASTER PROGRESSION. A
MILD PACIFIC AIRMASS WILL PREVAIL THROUGH THE PERIOD...TEMPERATURES
NEAR OR ABOVE NORMAL...WITH THE ARCTIC FRONT RETREATING FURTHER
NORTH AND EAST OVER THE WEEKEND.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL OVER
THE REGION THROUGH 12Z WED. EXPECT WINDY CONDITIONS ALONG THE EAST
SLOPES OF THE ABSAROKA MOUNTAINS AS WELL AS AROUND THE KCPR AIRPORT
TODAY INTO THE EVENING. THE WIND WILL INCREASE AFTER 06Z WED WITH
WINDY CONDITIONS DEVELOPING AROUND THE DUBOIS AIRPORT AS WELL.

WEST OF THE CONTINENTAL DIVIDE...AREAS OF LOW CLOUDS WILL OCCUR WITH
MVFR CONDITIONS AT TIMES. LIGHT SNOW WILL DEVELOP OVER THE WESTERN
MOUNTAINS BY 18Z WITH THE SNOW INCREASING IN COVERAGE AFTER 00Z.
MVFR TO IFR CONDITIONS WILL BE COMMON NEAR THE MOUNTAINS AFTER 00Z
THROUGH 12Z WED. WIND SPEEDS WILL BE INCREASING OVER MOUNTAIN TOPS
AS WELL AFTER 03Z WED. 10000 FOOT MSL WIND SPEEDS AROUND 50 KNOTS
WILL BE COMMON BY 12Z WED. THE LOWER ELEVATIONS OF THE FAR WEST...
INCLUDING THE KJAC AIRPORT...WILL SEE VFR TO MVFR CONDITIONS THROUGH
18Z...THEN MORE WIDESPREAD MVFR CONDITIONS DEVELOPING BY 00Z. AFTER
00Z WED THROUGH 12Z WED EXPECT MVFR TO IFR CONDITIONS IN THE FAR
WEST VALLEYS WITH LIGHT SNOW AND MOUNTAIN OBSCURATION.

&&

.FIRE WEATHER...

LIGHT SNOW WILL BEGIN IN THE WEST TODAY AS THE NEXT STORM SYSTEM
APPROACHES.  WIND WILL ALSO BE ON THE INCREASE AS THE PRESSURE
GRADIENT STRENGTHENS ACROSS THE AREA.  SIGNIFICANT SNOW AND STRONG
WIND IS EXPECTED IN THE WESTERN MOUNTAINS AND VALLEYS FROM LATE
TONIGHT THROUGH THE NEXT COUPLE DAYS.  HIGH WIND IS POSSIBLE ALONG
THE EAST SLOPES OF THE CENTRAL WYOMING MOUNTAIN RANGES AND ALONG THE
WIND CORRIDOR FROM THE RED DESERT THROUGH CASPER WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT
WYZ015-016-019.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
WYZ001-002-012>014-023>025.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT
WYZ020.

&&

SHORT TERM...BERC
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...BERC
Hazardous weather outlook, Jan 17, 5:00 AM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE JAN 17 2012

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE JAN 17 2012

...WINTER STORM WATCHES FOR MOST OF WESTERN WYOMING WEDNESDAY
THROUGH THURSDAY..
.
...HIGH WIND WATCHES FOR PORTIONS OF CENTRAL WYOMING LATE TONIGHT
THROUGH WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE POSSIBLE FROM DUBOIS DOWN THE EAST SLOPE OF THE WIND
RIVERS AND OVER TO BEAVER RIM AND JEFFREY CITY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...MAJOR WINTER STORM POSSIBLE IN THE WEST
WITH 1 TO 2 FEET OF SNOW IN THE MOUNTAINS AND 6 TO 12 INCHES ACROSS
THE WESTERN VALLEYS AND UPPER GREEN RIVER BASIN FOOTHILLS.  HIGH
WINDS ARE POSSIBLE ACROSS CENTRAL WYOMING.  SEE WINTER STORM WATCH
AND HIGH WIND WATCH PRODUCTS FOR MORE INFORMATION.

FRIDAY AND SATURDAY...ANOTHER ROUND OF SIGNIFICANT SNOWFALL POSSIBLE
ACROSS THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 17, 10:18 AM MST to 11:27 AM MST
Where
Cody Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
January 18, 12:50 AM MST to January 19, 3:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
January 18, 5:51 AM MST to 7:31 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Upper Wind River Basin

When
January 18, 6:13 PM MST to 8:19 PM MST
Where
Upper Wind River Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Lander Foothills

When
January 18, 6:38 PM MST to 8:00 PM MST
Where
Lander Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357554, 357557, 357558, 357555, 357556.